Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Real Paley-Wiener theorems and local spectral radius formulas


Authors: Nils Byrial Andersen and Marcel de Jeu
Journal: Trans. Amer. Math. Soc. 362 (2010), 3613-3640
MSC (2010): Primary 42B10; Secondary 47A11
DOI: https://doi.org/10.1090/S0002-9947-10-05044-0
Published electronically: February 15, 2010
MathSciNet review: 2601602
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We systematically develop real Paley-Wiener theory for the Fourier transform on $ \mathbb{R}^d$ for Schwartz functions, $ L^p$-functions and distributions, in an elementary treatment based on the inversion theorem. As an application, we show how versions of classical Paley-Wiener theorems can be derived from the real ones via an approach which does not involve domain shifting and which may be put to good use for other transforms of Fourier type as well. An explanation is also given as to why the easily applied classical Paley-Wiener theorems are unlikely to be able to yield information about the support of a function or distribution which is more precise than giving its convex hull, whereas real Paley-Wiener theorems can be used to reconstruct the support precisely, albeit at the cost of combinatorial complexity. We indicate a possible application of real Paley-Wiener theory to partial differential equations in this vein, and furthermore we give evidence that a number of real Paley-Wiener results can be expected to have an interpretation as local spectral radius formulas. A comprehensive overview of the literature on real Paley-Wiener theory is included.


References [Enhancements On Off] (What's this?)

  • 1. L.D. Abreu, Real Paley-Wiener theorems for the Koornwinder-Swarttouw $ q$-Hankel transform, J. Math. Anal. Appl. 334 (2007), 223-231. MR 2332551 (2008e:33032)
  • 2. E. Albrecht, W.J. Ricker, Local spectral properties of constant coefficient differential operators in $ L\sp p(R\sp N)$, J. Operator Theory 24 (1990), 85-103. MR 1086546 (92b:47048)
  • 3. E. Albrecht, W.J. Ricker, Functional calculi and decomposability of unbounded multiplier operators in $ L\sp p(R\sp N)$, Proc. Edinburgh Math. Soc. (2) 38 (1995), 151-166. MR 1317333 (96j:47044)
  • 4. E. Albrecht, W.J. Ricker, Local spectral properties of certain matrix differential operators in $ L\sp p(R\sp N)\sp m$, J. Operator Theory 35 (1996), 3-37. MR 1389641 (98b:47060)
  • 5. E. Albrecht, W.J. Ricker, On $ p$-dependent local spectral properties of certain linear differential operators in $ L\sp p(\mathbf R\sp N)$, Studia Math. 130 (1998), 23-52. MR 1623000 (99d:47018)
  • 6. F. Al-Musallam, A Whittaker transform over a half-line, Integral Transforms Spec. Funct. 12 (2001), 201-212. MR 1872431 (2002j:44004)
  • 7. F. Al-Musallam, The range of finite integral transforms arising from $ n$-th order singular self-adjoint differential operators, Fract. Calc. Appl. Anal. 6 (2003), 175-186. MR 2035413 (2005c:44001)
  • 8. F. Al-Musallam, V.K. Tuan, A modified and a finite index Weber transforms, Z. Anal. Anwendungen 21 (2002), 315-334. MR 1915264 (2004a:44004)
  • 9. F. Al-Musallam, V.K. Tuan, A finite and an infinite Whittaker integral transform, Comput. Math. Appl. 46 (2003), 1847-1859. MR 2018770 (2004k:44004)
  • 10. N.B. Andersen, On real Paley-Wiener theorems for certain integral transforms, J. Math. Anal. Appl. 288 (2003), 124-135. MR 2019749 (2005e:42027)
  • 11. N.B. Andersen, Real Paley-Wiener theorems for the inverse Fourier transform on a Riemannian symmetric space, Pacific J. Math. 213 (2004), 1-13. MR 2040247 (2005f:43007)
  • 12. N.B. Andersen, A simple proof of a Paley-Wiener type theorem for the Chébli-Trimèche transform, Publ. Math. Debrecen 64 (2004), 473-479. MR 2058918 (2005e:44006)
  • 13. N.B. Andersen, Real Paley-Wiener theorems, Bull. London Math. Soc. 36 (2004), 504-508. MR 2069012 (2005g:42011)
  • 14. N.B. Andersen, On the range of the Chébli-Trimèche transform, Monatsh. Math. 144 (2005), 193-201. MR 2130273 (2005m:44006)
  • 15. N.B. Andersen, Real Paley-Wiener theorems for the Hankel transform, J. Fourier Anal. Appl. 12 (2006), 17-25. MR 2215674 (2006m:44001)
  • 16. N.B. Andersen, Real Paley-Wiener theorems for the Dunkl transform on $ \mathbb{R}$, Integral Transforms Spec. Funct. 17 (2006), 543-547. MR 2246499 (2007h:43001)
  • 17. N.B. Andersen, M.F.E. de Jeu, Elementary proofs of Paley-Wiener theorems for the Dunkl transform on the real line, Int. Math. Res. Not. 2005, 1817-1831. MR 2172939 (2006h:42016)
  • 18. N.B. Andersen, M.F.E. de Jeu, Local spectral radius formulas on compact Lie groups, J. Lie Theory 19 (2009), 223-230.
  • 19. H.H. Bang, A property of infinitely differentiable functions, Proc. Amer. Math. Soc. 108 (1990), 73-76. MR 1024259 (90j:26029)
  • 20. H.H. Bang, Remarks on a property of infinitely differentiable functions, Bull. Polish Acad. Sci. Math. 41 (1993), 197-206. MR 1414766 (97g:46025)
  • 21. H.H. Bang, Functions with bounded spectrum, Trans. Amer. Math. Soc. 347 (1995), 1067-1080. MR 1283539 (95e:42008)
  • 22. H.H. Bang, A property of entire functions of exponential type, Analysis 15 (1995), 17-23. MR 1322126 (96c:46032)
  • 23. H.H. Bang, Aymptotic behaviour of the sequence of norms of derivatives, J. Math. Sci. Univ. Tokyo 2 (1995), 611-620. MR 1382522 (97i:26017)
  • 24. H.H. Bang, On the Bernstein-Nikolsky inequality. II., Tokyo J. Math. 18 (1995), 123-131. MR 1334710 (96d:41016)
  • 25. H.H. Bang, On an algebra of pseudodifferential operators, Sb. Math. 186 (1995), 929-940; translation from Mat. Sb. 186 (1995), 3-14. MR 1355452 (96h:47060)
  • 26. H.H. Bang, The existence of a point spectral radius for pseudodifferential operators, [J] Dokl. Math. 53 (1996), 420-422; translation from Dokl. Akad. Nauk, Ross. Akad. Nauk 348 (1996), 740-742. MR 1440738 (98k:47101)
  • 27. H.H. Bang, The Paley-Wiener-Schwartz theorem for nonconvex domains, in Functional analysis and global analysis (Quezon City, 1996), 14-30, Springer, Singapore, 1997. MR 1658037 (99m:46104)
  • 28. H.H. Bang, Paley-Wiener-Schwartz type theorems, [A] Proc. Steklov Inst. Math. 214 (1996), 291-311; translation from Tr. Mat. Inst. Steklova 214 (1997), 298-319. MR 1635074 (99g:35025)
  • 29. H.H. Bang, Nonconvex cases of the Paley-Wiener-Schwartz theorem, Dokl. Akad. Nauk 354 (1997), 165-168. MR 1471836 (98j:46037)
  • 30. H.H. Bang, The study of the properties of functions belonging to an Orlicz space depending on the geometry of their spectra, Izv. Math. 61 (1997), 399-434; translation from Izv. Ross. Akad. Nauk Ser. Mat. 61 (1997), 163-198. MR 1470148 (99a:46047b)
  • 31. H.H. Bang, T.T. Mai, A property of entire functions of exponential type for Lorentz spaces, Vietnam J. Math. 32 (2004), 219-225. MR 2071019 (2005f:26070)
  • 32. H.H. Bang, M. Morimoto, On the Bernstein-Nikolsky inequality, Tokyo J. Math. 14 (1991), 231-238. MR 1108170 (92g:41020)
  • 33. H.H. Bang, M. Morimoto, The sequence of Luxemburg norms of derivatives, Tokyo J. Math. 17 (1994), 141-147. MR 1279574 (95b:46047)
  • 34. J.J. Betancor, J.D. Betancor, J.M.R. Méndez, Paley-Wiener type theorems for Chébli-Trimèche transforms, Publ. Math. 60 (2002), 347-358. MR 1898567 (2003b:44002)
  • 35. C. Chettaoui, K. Trimèche, New type Paley-Wiener theorems for the Dunkl transform on $ \mathbb{R}$, Integral Transforms Spec. Funct. 14 (2003), 97-115. MR 1969838 (2004d:33016)
  • 36. C. Chettaoui, Y. Othmani, K. Trimèche, On the range of the Dunkl transform on $ \mathbb{R}$, Math. Sci. Res. J. 8 (2004), 85-103. MR 2108495 (2005j:44003)
  • 37. C.F. Dunkl, Hankel transforms associated to finite reflection groups, in ``Proceedings of the special session on hypergeometric functions on domains of positivity, Jack polynomials and applications,'' Tampa, 1991, Contemp. Math. 138, 123-138. MR 1199124 (94g:33011)
  • 38. I. Erdélyi, S. Wang, A local spectral theory for closed operators, London Mathematical Society Lecture Note Series, 105. Cambridge University Press, Cambridge, 1985. MR 817715 (87g:47059)
  • 39. I.M. Gelfand, G.E. Schilow, Verallgemeinerte Funktionen (Distributionen). II: Lineare topologische Räume. Räume von Grundfunktionen und verallgemeinerten Funktionen (German). Hochschulbücher für Mathematik, Bd. 48. VEB Deutscher Verlag der Wissenschaften, Berlin, 1962. MR 0149275 (26:6765)
  • 40. L. Hörmander, The analysis of linear partial differential operators. I. Distribution theory and Fourier analysis, Second edition. Springer-Verlag, Berlin, 1990.
  • 41. M. Jelassi, L.T. Rachdi, On the range of the Fourier transform associated with the spherical mean operator, Fract. Calc. Appl. Anal. 7 (2004), 379-402. MR 2251523 (2008b:43007)
  • 42. M.F.E. de Jeu, The Dunkl transform, Invent. Math. 113 (1993), 147-162. MR 1223227 (94m:22011)
  • 43. M. de Jeu, Paley-Wiener theorems for the Dunkl transform, Trans. Amer. Math. Soc. 358 (2006), 4225-4250. MR 2231377 (2007i:33023)
  • 44. K.B. Laursen, M.M. Neumann, An introduction to local spectral theory, London Mathematical Society Monographs. New Series, 20. The Clarendon Press, Oxford University Press, New York, 2000. MR 1747914 (2001k:47002)
  • 45. H. Mejjaoli, K. Trimèche, Spectrum of functions for the Dunkl transform on $ R^d$, Fract. Calc. Appl. Anal. 10 (2007), 19-38. MR 2348864 (2008i:42022)
  • 46. V.V. Napalkov, Convolution equations in multidimensional spaces (Russian), Nauka, Moscow, 1982. MR 678923 (86g:46054)
  • 47. Y. Othmani, K. Trimèche, Real Paley-Wiener theorems associated with the Weinstein operator, Mediterr. J. Math. 3 (2006), 105-118. MR 2215575 (2006k:42019)
  • 48. R. Paley, N. Wiener, The Fourier Transforms in the Complex Domain, Amer. Math. Soc. Colloq. Publ. Ser., Vol. 19, Providence, RI, 1934. MR 1451142 (98a:01023)
  • 49. I. Pesenson, Sampling of Paley-Wiener functions on stratified groups, J. Fourier Anal. Appl. 4 (1998), 271-281. MR 1650917 (99j:41024)
  • 50. I. Pesenson, A sampling theorem on homogeneous manifolds, Trans. Amer. Math. Soc. 352 (2000), 4257-4269. MR 1707201 (2000m:41012)
  • 51. I. Pesenson, Sampling of band-limited vectors, J. Fourier Anal. Appl. 7 (2001), 93-100. MR 1812998 (2002b:42034)
  • 52. I. Pesenson, Deconvolution of band limited functions on non-compact symmetric spaces, Houston J. Math. 32 (2006), 183-204. MR 2202361 (2007c:43010)
  • 53. I. Pesenson, Analysis of band-limited functions on quantum graphs, Appl. Comput. Harmon. Anal. 21 (2006), 230-244. MR 2259780 (2008b:81082)
  • 54. M. Plancherel, G. Pólya, Fonctions entières et intégrales de Fourier multiples. I, Comment. Math. Helv. 9 (1937), 224-248.
  • 55. B. Prunaru, M. Putinar, The generic local spectrum of any operator is the full spectrum, Bull. London Math. Soc. 31 (1999), 332-336. MR 1673412 (99m:47003)
  • 56. L.I. Ronkin, Introduction to the theory of entire functions of several variables. Translated from Russian by the Israel Program for Scientific Translations. Translations of Mathematical Monographs, Vol. 44. American Mathematical Society, Providence, R.I., 1974. MR 0346175 (49:10901)
  • 57. L.I. Ronkin, Functions of Completely Regular Growth. Translated from Russian by A. Ronkin and I. Yedvabnik. Mathematics and its Applications (Soviet Series), 81. Kluwer Academic Publishers Group, Dordrecht, 1992. MR 1196691 (94d:32006)
  • 58. W. Rudin, Functional Analysis, McGraw-Hill Book Co., 1973. MR 0365062 (51:1315)
  • 59. M. Schechter, Spectra of partial differential operators. North-Holland Series in Applied Mathematics and Mechanics, Vol. 14. North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York, 1971. MR 0447834 (56:6144)
  • 60. S. Thangavelu, Y. Xu, Convolution operator and maximal function for the Dunkl transform, J. Anal. Math. 97 (2005), 25-55. MR 2274972 (2009a:43005)
  • 61. F. Trèves, Linear partial differential equations with constant coefficients: Existence, approximation and regularity of solutions, Mathematics and its Applications, Vol. 6. Gordon and Breach Science Publishers, New York-London-Paris, 1966. MR 0224958 (37:557)
  • 62. F. Trèves, Topological vector spaces, distributions and kernels, Academic Press, New York - London, 1967. MR 0225131 (37:726)
  • 63. T.V. Thuong, Some properties of functions with bounded spectrum, Acta Math. Vietnam. 24 (1999), 343-352. MR 1735119 (2001g:46095)
  • 64. V.K. Tuan, On the Paley-Wiener theorem, in Theory of Functions and Applications. Collection of Works dedicated to the Memory of M.M. Djrbashian, 193-196, Louys Publishing House, Yerevan, 1995.
  • 65. V.K. Tuan, Supports of functions and integral transforms, in Proceedings of International workshop on the recent advances in applied mathematics, RAAM '96, 507-521, Kuwait Univ., Department of Mathematics and Computer Science, Kuwait, 1996.
  • 66. V.K. Tuan, On the range of the $ Y$ transform, Bull. Austral. Math. Soc. 54 (1996), 329-345. MR 1411543 (98f:44002)
  • 67. V.K. Tuan, On the range of the Hankel and extended Hankel transforms, J. Math. Anal. Appl. 209 (1997), 460-478. MR 1474619 (99c:44006)
  • 68. V.K. Tuan, Airy integral transform and the Paley-Wiener theorem, in Transform methods & special functions, Varna '96, 523-531, Bulgarian Acad. Sci., Sofia, 1998. MR 1667774 (99k:44014)
  • 69. V.K. Tuan, New type Paley-Wiener theorems for the modified multidimensional Mellin transform, J. Fourier Anal. Appl. 4 (1998), 317-328. MR 1650984 (99k:44010)
  • 70. V.K. Tuan, Paley-Wiener-type theorems, Fract. Calc. Appl. Anal. 2 (1999), 135-143. MR 1689181 (2000j:42022)
  • 71. V.K. Tuan, On the supports of functions, Numer. Funct. Anal. Optim. 20 (1999), 387-394. MR 1691371 (2000g:42012)
  • 72. V.K. Tuan, A real-variable Paley-Wiener theorem for the Dunkl transform, Abstract and Applied Analysis, 365-371, World Sci. Publ., River Edge, NJ, 2004. MR 2095112 (2005h:44006)
  • 73. V.K. Tuan, Paley-Wiener and Boas theorems for singular Sturm-Liouville integral transforms, Adv. in Appl. Math. 29 (2002), 563-580. MR 1943365 (2003j:47056)
  • 74. V.K. Tuan, A. Ismail, M. Saigo, Plancherel and Paley-Wiener theorems for an index integral transform, J. Korean Math. Soc. 37 (2000), 545-563. MR 1770827 (2002g:44003)
  • 75. V.K. Tuan, A. Ismail, M. Saigo, On an index integral transform involving the modified Bessel function, Integral Transforms Spec. Funct. 12 (2001), 375-388. MR 1872376 (2002j:44009)
  • 76. V.K. Tuan, A.I. Zayed, Paley-Wiener-type theorem for a class of integral transforms arising from a singular Dirac system, Z. Anal. Anwendungen 19 (2000), 695-712. MR 1784126 (2002h:42015)
  • 77. V.K. Tuan, A.I. Zayed, Generalization of a theorem of Boas to a class of integral transforms, Results Math. 38 (2000), 362-376. MR 1799723 (2001k:44005)
  • 78. V.K. Tuan, A.I. Zayed, Paley-Wiener-type theorems for a class of integral transforms, J. Math. Anal. Appl. 266 (2002), 200-226. MR 1876778 (2002k:44005)
  • 79. F.-H. Vasilescu, Analytic functional calculus and spectral decompositions. Translated from Romanian. Mathematics and its Applications (East European Series), Vol. 1. D. Reidel Publishing Co., Dordrecht, 1982. MR 690957 (85b:47016)
  • 80. F.-H. Vasilescu, Analytic operators and spectral decompositions, Indiana Univ. Math. J. 34 (1985), 705-722. MR 808821 (87a:47024)
  • 81. P. Vrbova, On local spectral properties of operators in Banach space, Czech. J. Math. 23 (1973), 483-492. MR 0322536 (48:898)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42B10, 47A11

Retrieve articles in all journals with MSC (2010): 42B10, 47A11


Additional Information

Nils Byrial Andersen
Affiliation: Mads Clausen Institute, University of Southern Denmark, Alsion 2, DK-6400 Sønderborg, Denmark
Address at time of publication: Alssundgymnasiet Sønderborg, Grundtvigs Allé 86, 6400 Sønderborg, Denmark
Email: byrial@mci.sdu.dk, nba@ags.dk

Marcel de Jeu
Affiliation: Mathematical Institute, Leiden University, P.O. Box 9512, 2300 RA Leiden, The Netherlands
Email: mdejeu@math.leidenuniv.nl

DOI: https://doi.org/10.1090/S0002-9947-10-05044-0
Keywords: Paley--Wiener theorem, Fourier transform, constant coefficient differential operator, local spectrum, local spectral radius formula
Received by editor(s): May 12, 2008
Published electronically: February 15, 2010
Additional Notes: The first author was supported by a research grant from the European Commission IHP Network: 2002–2006 Harmonic Analysis and Related Problems (Contract Number: HPRN-CT-2001-00273 - HARP)
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society